Photo: Sean Garnsworthy/Getty Images
A new drug between 20 and 100 times stronger than fentanyl is now making its way among common street drugs in the U.S.
The isotonitazene, known as ISOis creating problems during spring break in Florida and even causing secondhand overdoses.
The Florida Attorney General Ashley Moody issued a warning about the ISO earlier this month, as law enforcement agencies warned the drug could be driving the recent surge in overdose deaths.
“For years, we have been warning about the dangers of fentanyl and how a single pill laced with this synthetic opioid can kill. Now, a new, deadlier drug is found in Florida.
“The Isotonitazene is so strong that it can cause death simply by touching someone’s skin or accidentally inhaling it.. The ISO has already been linked to overdose deaths in Florida, so please never take any illicit drug and know that using it just once could cost you your life,” Moody said.
ISO is linked to overdose deaths across the country, including in the Midwest.
Mark Geary buried his son unexpectedly in May 2021, after his son unknowingly ingested a hydrocodone laced with ISO.
“He was son, father, grandfather, uncle. He was so happy and loved his children. He loved his family. It will be a year in May. Without family, I would probably be even more devastated,” Geary said.
Jeff Geary’s cause of death was initially reported as a fentanyl overdose, but subsequent testing found that ISO contributed to his death.
“I never heard of ISO, and he explained to me that it is a more powerful drug than fentanyl. I think this is going to be the new fentanyl, like fentanyl was for heroin… where they thought heroin killed people, and it ended up being fentanyl. Now I think a lot of fentanyl deaths, if you test it a second time, it’s going to be ISO,” Geary said.
ISO is now increasing overdose deaths across the country, according to the Pasco County Sheriff’s Office.
“We are seeing the overdose numbers increase. My prediction is that when the medical examiners report comes back, we will see that ISO is causing that percentage to increase in overdose deaths,” said Sheriff Chris Nocco.
The Pasco County Sheriff’s Office found that the drug doesn’t always respond to Narcan, a drug that reverses the effects of fentanyl and other opioids.
Like fentanyl, the drug is also leading to more accidental overdoses in families, and even law enforcement, secondhand.
“We had a case the other day where a mother and her 14-year-old daughter overdosed. We’re scared for our law enforcement officers, our firefighters, our canines, you know, once they’re trying to save someone’s life, even alone, trying to resuscitate someone, you can overdose as well,” Nocco said.
“You took a poison and magnified it 20 to 100 times. So, you know, you’re basically going to destroy people the first time they take it.”
According to the Drug Enforcement Administration (DEA), ISO is manufactured in China, shipped to Mexico, and then smuggled into the United States.
Geary shares her son’s story in hopes of saving another family from heartbreak. “I’m posting my son’s story about his death to possibly help a single person save someone’s life or save a family from going through what our family is going through,” he said.